Minnesota, 2014

Winter Weather in Minnesota, March 18, 2014

March 18, 2014 · NWS FSD · 2 events in 2 counties and zones

Snow accumulated 3 to 5 inches in parts of Lincoln and Lyon Counties in southwest Minnesota during the late morning and afternoon of March 18th. North winds gusting to 30 mph caused a few areas of blowing snow and some minor drifting.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow accumulated 3 to 5 inches in parts of Lincoln and Lyon Counties in southwest Minnesota during the late morning and afternoon of March 18th. North winds gusting to 30 mph caused a few areas of blowing snow and some minor drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 18, 9:04 AM CST, 56 minutes earlier.

Area forecast discussion, Mar 18, 9:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CDT TUE MAR 18 2014

.UPDATE...
ISSUED AT 955 AM CDT TUE MAR 18 2014

HAVE UPDATED THIS MORNING TO NARROW SNOW AMOUNTS AROUND THE NEAR
STATIONARY BAND. REPORTS FROM LATE THIS MORNING ALREADY INDICATE 2-3
INCHES OF SNOW IN THIS NARROW BUT HEAVY BAND. WHILE THIS BAND IS
EXPECTED TO PIVOT BACK TO THE WEST SLIGHTLY AS THE WAVE SHIFTS
EAST...AM NOT EXPECTING A LARGE CHANGE IN POSITION OF THIS BAND
MUCH OF THE DAY. WILL BE UPGRADING TO A WARNING FOR THE SOUTHERN
PORTION OF THIS BAND SHORTLY...OTHERWISE ALL HEADLINES IN GOOD
SHAPE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 426 AM CDT TUE MAR 18 2014

COMPLEX FORECAST TODAY AS PRETTY MUCH ALL OF THE MODELS HAVE
SHIFTED FARTHER TO THE NORTH AND WEST WITH THE HEAVIER SNOW. THIS
MAKES SENSE TO SOME EXTENT WITH SOME OF THE CONCERNS VOICED
YESTERDAY. LOOKING UPSTREAM AT THE 0Z SOUNDINGS FROM
LBF/OAX/TOP/DDC AND SGF SHOWS ALMOST NO MOISTURE BELOW 500MB AT
ANY SITE. THIS IS LIKELY WHY THE ECHOES THAT SKIRTED ACROSS THE
CWA OVERNIGHT PRODUCED NOTHING. MINIMAL INSTABILITY AT OR ABOVE
650MB WITH NO MOISTURE BELOW USUALLY DOES NOT BODE WELL FOR
PRECIPITATION AT THE SURFACE. THIS THEN PLAYS INTO THE
PRECIPITATION POTENTIAL THIS AFTERNOON AS THE MAIN WAVE WORKS INTO
THE CENTRAL PLAINS. WHILE PREVIOUS RUNS WANTED TO COLLAPSE THE
SNOW BAND SOUTHEASTWARD AS THE UPPER LEVEL SUPPORT MOVED ONTO THE
PLAINS THE LATEST RUNS...ESPECIALLY THE HIGHER RESOLUTION
MODELS...WANT TO REALLY FOCUS EVERYTHING IN THE WESTERN CWA
THROUGH MUCH OF THE MORNING AND EARLY AFTERNOON. THUS WENT AHEAD
AND SLOWED DOWN THE ONSET OF PRECIPITATION ACROSS THE AREA AND
BACKED OFF ON START TIMES OF THE VARIOUS ADVISORIES AND WARNINGS.
WENT AHEAD AND ADDED BEADLE/SANBORN AND DAVISON INTO THE WARNING
BUT A LITTLE WORRIED THAT WE MAY SEE A LOT OF 3 TO 5 INCH AMOUNTS
AS THE DRY AIR MAY BE MORE OF A PLAYER. WILL BE INTERESTING TO
SEE. NEEDLESS TO SAY IT IS AN IMPRESSIVE WAVE WITH AN IMPRESSIVE
MID LEVEL FRONT JUST A BIT LACKING IN THE MOISTURE AND
INSTABILITY. GENERALLY HAVE THE WEST DROPPING OFF AT 0Z...THEN 3Z
IN THE CENTRAL CWA AND 6Z IN THE EAST.

WILL CONTINUE SNOW IN THE FAR EASTERN CWA THROUGH THE EVENING.
REALLY TOUGH CALL ON LATE AFTERNOON AND EVENING PRECIPITATION OVER
THE EASTERN CWA AS THE MODELS CONTINUE TO HINT THAT A NEW BAND COULD
DEVELOP AS THE MAIN WAVE SWINGS NORTHEAST BUT WITH SUCH POOR
MOISTURE BELOW ABOUT 700MB BY THE TIME THE WAVE INCORPORATES SOME OF
THE BETTER LOW LEVEL MOISTURE TO THE SOUTH AND EAST OF THE AREA THE
LIFT WILL LIKELY BE TO THE EAST OF THE AREA.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 426 AM CDT TUE MAR 18 2014

SURFACE GRADIENT SHOULD WEAKEN FAIRLY QUICKLY ON WEDNESDAY AS THE
STRONG AREA OF LOW PRESSURE SCOOTS INTO THE GREAT LAKES...HOWEVER...
COLD ADVECTION IN THE WAKE WILL CONTINUE TO MIX A STRONGER
GRADIENT ALOFT TO THE SURFACE TO KEEP SOME BRISK NORTHWEST WINDS
GOING. TOUGH TO GET A FEEL FOR MAX TEMP POTENTIAL...AS WILL BE
HUGELY DEPENDENT ON FINAL SNOWFALL FROM TODAY. WITH FAIRLY LITTLE
EXPECTED IN THE FAR SOUTH/SOUTHEAST...HAVE THOSE AREAS CLOSER TO
MAX 925 HPA MIXING POTENTIAL...AND TAPERED THAT OFF TO ABOUT 2/3
OF THE WAY TOWARD ISOTHERMAL TOWARD HEAVIER SNOW BAND FOR THE MID
TO NORTHWEST PORTIONS OF THE AREA.

QUITE COLD ALOFT...ESPECIALLY BY AFTERNOON AS SECONDARY WAVE DROPS
SOUTHEAST INTO THE AREA. NOT CONFIDENT ENOUGH ON EXISTENCE TO HIT
POPS VERY HARD MAINLY LATER INTO WEDNESDAY...BUT WILL MAINTAIN A
LOW CHANCE LEVEL MENTION AT THIS TIME. WOULD BELIEVE MOST PRECIP
TO BE IN THE FORM OF LIGHT SNOW...AND SHOWERY IN NATURE...WHICH
WOULD ALLOW TEMPS TO BE SOMEWHAT WARMER FOR HIGHS THAN MIGHT THINK
FOR MENTION OF SNOW. WILL KEEP AS MAINLY RAIN IN THE FAR SOUTH
PART OF THE AREA...WITH BROAD MIX BETWEEN...TO COVER POTENTIAL FOR
SLIGHTLY WARMER MIXED LAYER TO ALTER TYPE.

WARM ADVECTION WILL COMMENCE AGAIN WEDNESDAY NIGHT AND THURSDAY
ACROSS THE AREA...IN ADVANCE OF ANOTHER CLIPPER WAVE ON FRIDAY.
GRADIENT WILL BE FAIRLY WEAK WEDNESDAY NIGHT...WHICH COULD BE A
GOOD OPPORTUNITY FOR DECENT RADIATIVE COOLING...AND WILL HAVE TO
KEEP FOG/STRATUS POTENTIAL IN MIND FOR LATER IN THAT NIGHT.
THURSDAY WILL BE THE SHORT WAVE RIDGE DAY...AND TEMPS ALOFT SURGE
NICELY ACROSS THE AREA. MIXING WOULD BRING SOME LOWER 60S
POTENTIAL BACK...BUT UNSURE EXACTLY HOW MUCH SNOWCOVER MIGHT
REMAIN BY LATER IN THE DAY FOR THOSE DEEPER LOCATIONS. DID NUDGE A
FEW TEMPS HIGHER THROUGH THE LOWER MISSOURI VALLEY...BUT AGAIN DID
KEEP THREAT OF STRATUS/FOG IN MIND BEFORE WARMING TOO SHARPLY.

BY THURSDAY NIGHT...WAVE WILL PUSH SOUTHEAST INTO THE NORTHERN
PLAINS... AND LOOKS AS IF PRECIPITATION WILL GLANCE THROUGH AT
LEAST THE NORTHEAST HALF OF THE CWA. TEMPS QUITE WARM ALOFT
WITH POSITION TO THE SOUTH OF THE CLIPPER TRACK...SO MAINLY HAVE
A RAIN MENTION...WITH LATER NIGHT COOLING PERHAPS MIXING SOME SNOW
INTO THE FAR NORTH. AS TEMPS FALL ON FRIDAY BEHIND CLIPPER
WAVE...COULD SEE A LITTLE LIGHT SNOW OR RAIN/SNOW MIX ALONG WITH
FRONTAL SQUEEZE...BUT AGAIN A MAJORITY OF DEEPER FORCING WITH
SYSTEM IS EXPECTED TO GLANCE THE NORTHEAST CWA.

BEHIND CLIPPER...A CHILLY 1035 PLUS HPA SURFACE RIDGE WILL
DOMINATE THE WEEKEND WEATHER...WITH WINDS BRISK LEADING INTO THE
PERIOD ON FRIDAY NIGHT/EARLY SATURDAY. HIGHS IN THE UPPER 20S TO
MID 30S COMMON SATURDAY...AND SOME WARM ADVECTION BY SUNDAY SHOULD
PUSH TEMPS WELL INTO THE 40S WEST.

ANOTHER CLIPPER WAVE WILL DIG INTO THE PLAINS ON SUNDAY NIGHT...
AND THIS ONE MAY HAVE A LITTLE BETTER THERMAL GRADIENT TO WORK ON
ACROSS OUR CWA...ESPECIALLY IF WAVE DIGS A BIT MORE THAN
OPERATIONAL MODELS CURRENTLY INDICATE...AS MOST OF THESE WAVES
HAVE DONE THIS PATTERN OVER THE WINTER.

ALMOST HATE TO APPEND THIS...BUT EVEN COLDER AIR WILL SPILL IN
BEHIND THE SUNDAY NIGHT/MONDAY WAVE THROUGH MIDWEEK. EXAMINING A
HISTORICAL COMPARISON IN TERMS OF THE ECMWF ENSEMBLE 850 HPA
TEMPERATURE FORECAST...THE ECMWF ENSEMBLE MEAN TEMPERATURE FORECAST
ON TUESDAY AND WEDNESDAY IS NOT FAR OFF THE RECORD COLDEST. SHOULD
MAKE NOTE THAT OPERATIONAL GFS IS NOT A WHOLE LOT DIFFERENT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 630 AM CDT TUE MAR 18 2014

A BAND OF PRECIPITATION WILL GRADUALLY DEVELOP OVER THE AREA WITH
MVFR AND IFR CONDITIONS PREDOMINATING THROUGH MUCH OF THE DAY.
THESE CONDITIONS WILL BE SLOWEST TO DEVELOP AROUND THE KSUX AREA.
WHILE THE PRECIPITATION WILL SHIFT EAST OF THE AREA BY MID EVENING
MVFR CEILINGS WILL LIKELY LINGER THROUGH MUCH OF THE TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ060-
     061-065-068.

     WINTER STORM WARNING UNTIL 10 PM CDT THIS EVENING FOR SDZ039-040-
     054-055.

     WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ038-
     050-058-063-064.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 1 AM CDT
     WEDNESDAY FOR SDZ062.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR SDZ056.

     WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR SDZ053-059.

MN...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 1 AM CDT
     WEDNESDAY FOR MNZ081-089-090-098.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR MNZ071-072-
     080-097.

IA...NONE.
NE...NONE.
&&

UPDATE...
SHORT TERM...08
LONG TERM...CHAPMAN
AVIATION...08
Hazardous weather outlook, Mar 18, 9:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT TUE MAR 18 2014

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1030 AM CDT TUE MAR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AREAS OF RAIN MIXED WITH SNOW WILL CHANGE OVER TO SNOW AND FOCUS
INTO A BAND EXTENDING FROM EAST CENTRAL TO SOUTH CENTRAL SOUTH
DAKOTA DURING THE LATE MORNING HOURS. THIS SNOW BAND...FEATURING
SOME AREAS OF MODERATE TO HEAVY SNOWFALL RATES WITH VISIBILITY OF
A HALF MILE OR LESS...WILL LIKELY STALL OR MOVE VERY LITTLE FOR
SEVERAL HOURS AROUND THE SAME LOCATIONS. THIS WILL LEAD TO
ACCUMULATIONS OF 4 TO 7 INCHES BY EARLY EVENING EXTENDING FROM
NEAR LAKE ANDES TO DE SMET AND BROOKINGS SOUTH DAKOTA.

A SECONDARY BAND OF SNOWFALL MAY DEVELOP BY EARLY EVENING ACROSS
NORTHWEST IOWA AND BOOST AMOUNTS SOMEWHAT DURING THE EVENING.
GENERALLY A COUPLE INCHES OF SNOWFALL ARE EXPECTED ACROSS
NORTHWEST IOWA...WITH LESSER AMOUNTS THROUGH THE LOWER MISSOURI
RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOWFALL IS EXPECTED TO DEVELOP SUNDAY NIGHT ACROSS SOUTHWEST
MINNESOTA AND ADJACENT AREAS. SOME ACCUMULATION WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 18, 8:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             ARLINGTON               44.36N 97.13W
03/18/2014  E3.0 INCH        KINGSBURY          SD   PUBLIC

&&

ADAMS
Local storm report, Mar 18, 8:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
941 AM CDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     SNOW             HOWARD                  44.01N 97.52W
03/18/2014  E0.5 INCH        MINER              SD   PUBLIC

&&

ADAMS
Local storm report, Mar 18, 8:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 AM CDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             6 NNW HOWARD            44.09N 97.57W
03/18/2014  E1.2 INCH        MINER              SD   PUBLIC

&&

ADAMS
Local storm report, Mar 18, 9:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     SNOW             LAKE ANDES              43.16N 98.54W
03/18/2014  E2.0 INCH        CHARLES MIX        SD   LAW ENFORCEMENT

&&

ADAMS
Local storm report, Mar 18, 9:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT TUE MAR 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     SNOW             MITCHELL                43.73N 98.03W
03/18/2014  E1.0 INCH        DAVISON            SD   CO-OP OBSERVER

&&

ADAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
March 18, 10:00 AM CST to 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches. with the greater accumulations over the northern part of the county. North winds gusting to near 30 mph caused a few areas of blowing and drifting snow.

Winter Weather, Lyon

When
March 18, 10:00 AM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches, with 5 inches falling at Marshall. North winds gusting to near 30 mph caused a few areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508396, 508397.